The effect of insulin on the resuscitation of bupivacaine-induced severe cardiovascular toxicity in dogs

Jin Tae Kim, Chul Woo Jung, Kook Hyun Lee

Research output: Contribution to journalArticlepeer-review

25 Citations (Scopus)

Abstract

Resuscitation after bupivacaine-induced cardiovascular collapse is difficult and often resistant to conventional treatment. We tested the hypothesis that insulin treatment would effectively reverse bupivacaine-induced cardiovascular collapse in pentobarbital-anesthetized dogs. Bupivacaine was administered at 0.5 mg · kg-1 · min-1 until mean arterial blood pressure decreased to 40 mm Hg or less. In the insulin-glucose-potassium (IGK) group (n = 7), an IV bolus of regular insulin (2 U/kg) was given, followed by a glucose infusion (2 mL/kg of 50% dextrose in water) for 30 min and a potassium infusion (12 mmol · kg-1 · h-1). In the control group (n = 7), glucose infusion was given as in the IGK group. In contrast to the control group, all IGK dogs survived. Mean arterial blood pressure, heart rate, cardiac output, mixed venous oxygen saturation, and end tidal CO2 recovered toward baseline levels in the IGK group. In conclusion, severe bupivacaine-induced cardiovascular collapse in dogs was effectively reversed with the insulin treatment.

Original languageEnglish
Pages (from-to)728-733
Number of pages6
JournalAnesthesia and Analgesia
Volume99
Issue number3
DOIs
Publication statusPublished - Sep 1 2004

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'The effect of insulin on the resuscitation of bupivacaine-induced severe cardiovascular toxicity in dogs'. Together they form a unique fingerprint.

Cite this